Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Aug 16, 2021, 1:41 PM MDT for 15 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Aug 17, 2021, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2021, 1:41 PM MDT (19:41 UTC)
- In effect from
- Aug 17, 2021, 11:00 AM MDT
- Expired
- Aug 17, 2021, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WWUS83 KUNR 161941 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 141 PM MDT Mon Aug 16 2021 SDZ327-WYZ314>317-171045- /O.NEW.KUNR.FW.W.0018.210817T1700Z-210818T0200Z/ Butte County Area-Northern Campbell-Southern Campbell- Crook County Plains-Weston County Plains- 141 PM MDT Mon Aug 16 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, AND 327... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains and 327 Butte County Area. * WINDS...South 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ319>326-328>335-WYZ318-171045- /O.NEW.KUNR.FW.A.0013.210817T1700Z-210818T0200Z/ Northern Black Hills-Central Black Hills-Southern Black Hills- Fall River County Area-Northern Foot Hills-Eastern Foot Hills- Custer County Plains-Pine Ridge Area-Perkins County- West Central Plains-Ziebach County-Haakon County Area- Badlands Area-Bennett County Area-Mellette and Todd Counties- Tripp County-Wyoming Black Hills- 141 PM MDT Mon Aug 16 2021 /241 PM CDT Mon Aug 16 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322, 323, 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... The National Weather Service in Rapid City has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Tuesday morning through Tuesday evening. * AFFECTED AREA...Fire Weather Zones 318 Wyoming Black Hills, 319 Northern Black Hills, 320 Central Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$
1 follow-up statement
605 WWUS83 KUNR 170817 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 217 AM MDT Tue Aug 17 2021 ...RED FLAG WARNING FROM 11AM MDT THIS MORNING TO 8PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ... .Hot temperatures, low humidity, and gusty winds will result in critical fire weather conditions this afternoon and evening. High temperatures will be in the 90s to around 103...with minimum relative humidity dropping to around 10 percent. SDZ319>323-WYZ318-172330- /O.UPG.KUNR.FW.A.0013.210817T1700Z-210818T0200Z/ /O.EXA.KUNR.FW.W.0018.210817T1700Z-210818T0200Z/ Northern Black Hills-Central Black Hills-Southern Black Hills- Fall River County Area-Northern Foot Hills-Wyoming Black Hills- 217 AM MDT Tue Aug 17 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322, AND 323... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM this morning to 8 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 318 Wyoming Black Hills, 319 Northern Black Hills, 320 Central Black Hills, 321 Southern Black Hills, 322 Fall River County Area and 323 Northern Foot Hills. * WINDS...South 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ324>326-328>335-172330- /O.UPG.KUNR.FW.A.0013.210817T1700Z-210818T0200Z/ /O.EXA.KUNR.FW.W.0018.210817T1700Z-210818T0200Z/ Eastern Foot Hills-Custer County Plains-Pine Ridge Area- Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties-Tripp County- 217 AM MDT Tue Aug 17 2021 /317 AM CDT Tue Aug 17 2021/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 324, 325, 326, 328, 329, 330, 331, 332, 333, 334, AND 335... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM MDT /noon CDT/ this morning to 8 PM MDT /9 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 328 Perkins County, 329 West Central Plains, 330 Ziebach County, 331 Haakon County Area, 332 Badlands Area, 333 Bennett County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ314>317-172330- /O.CON.KUNR.FW.W.0018.210817T1700Z-210818T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 217 AM MDT Tue Aug 17 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...South 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ327-172330- /O.CON.KUNR.FW.W.0018.210817T1700Z-210818T0200Z/ Butte County Area- 217 AM MDT Tue Aug 17 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 327... * AFFECTED AREA...Fire Weather Zone 327 Butte County Area. * WINDS...Southeast 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 16, 11:20 AM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 11:20 AM MDT, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1120 AM MDT Mon Aug 16 2021 .DISCUSSION...(Today Through Sunday) Issued at 200 AM MDT Mon Aug 16 2021 Western NOAM ridge will shift east and flatten this week as a deep upper trough pushes into the Pac NW. SW flow in place ahead of this trough, will support hot and dry conds early this week, with record to near record temps possible through Tues. Pocket of SW monsoon moisture will advect into the region ahead this trough, supporting increasing chances for rain by the middle to the end of the week, with even some potential for locally heavy rain over portions of the region as monsoon moisture interacts with the upper trough. WAA ongoing across the region this morning, with downslope winds off the BH holding temps in the 70s there. Dry conds expected today across most of the region as capping strengthens across the area. The exception will be south central SD where sufficient ll moisture and a sfc trough will be the focus for potential isolated TS late this afternoon and early evening. If the cap does break, a strong or even severe storm could be possible given ample CAPE and sufficient bulk shear. Smoke will continue to shift east and increase some from western wildfires. Have continued a smoke mention though Tues. Thermal ridge will shift east, supporting the hottest days of the period, esp Tues when many locations will see highs well above 100, esp on the SD plains. TS return to the forecast Tues in the west as monsoon moisture, deep mixing, and a sfc trough/cold front will be in place. Have continued slight pop chances Tues afternoon per mix out with weak capping in the far west, with pops pushing NE in the evening. Cold front will move through early Wed, with a period of gusty winds possible with the front Wed morning. Upper trough, monsoon moisture, and broad lift will support increasing chances for rain Wed night into Thurs. PW’s in excess of an 1-1.5 inches Wed into Thur will support locally heavy rain with any persistent shower activity. However, uncertainty on the upper trough track and evolution remains with confidence in widespread rainfall coverage materialization still unknown, esp given convective component. In addition, much cooler temps can be expected at the end of the week, esp if clouds and rainfall are more widespread. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1120 AM MDT Mon Aug 16 2021 Areas of smoke will result in some MVFR visibility through the day. Otherwise, VFR conditions expected through the forecast period. && .FIRE WEATHER... Issued At 200 AM MDT Mon Aug 16 2021 Elevated fire weather conditions will be in place over portions of the area today and Tuesday, as RH drops below 15 percent at many locations. Winds will be fairly light today. However gusty SE winds will develop Tues on the SD plains, esp over NW SD where critical fire weather conds are likely. Headlines will likely be needed Tuesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...MLS FIRE WEATHER...JC
Hazardous weather outlook, Aug 16, 2:43 AM MDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 243 AM MDT Mon Aug 16 2021 SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074- 171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 243 AM MDT Mon Aug 16 2021 /343 AM CDT Mon Aug 16 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight The Grassland Fire Danger will be in the High to Very High category this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Grassland Fire Danger will be in the High to Extreme category Tuesday and Wednesday afternoon. There is a chance of thunderstorms Wednesday and Thursday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ054>058-071-171300- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 243 AM MDT Mon Aug 16 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms late Tuesday through Thursday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:41 PM MDT | Fire Weather Watch | UNR | Bennett, Custer, Fall River, Haakon, Jackson, Lawrence and 8 more | 13 hr |
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.